Kansas, 2018

Hail and Damaging Winds in Kansas, May 30 to 31, 2018

May 30 to 31, 2018 · NWS ICT · 17 events in 6 counties and zones

Late in the night from the 30th to early in the morning on the 31st severe thunderstorms raced across Southern Kansas. Clocked in most cases from 60 to 70 mph, the severe thunderstorms struck many areas with damaging, and at times, destructive winds, that frequently reached 60 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late in the night from the 30th to early in the morning on the 31st severe thunderstorms raced across Southern Kansas. Clocked in most cases from 60 to 70 mph, the severe thunderstorms struck many areas with damaging, and at times, destructive winds, that frequently reached 60 to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 11:12 PM CST, 0 minutes earlier.

Area forecast discussion, May 30, 11:12 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1212 AM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Wed May 30 2018

Forecast concerns focus around severe weather and heavy rain
potential tonight across mainly southern Kansas, with dangerous
heat/humidity combination by Friday.

Shortwave energy currently approaching from the Four Corners
region is/will support scattered thunderstorm development this
afternoon and evening across the central and southern High Plains.
This activity is expected to gradually grow upscale into a
healthy forward-propagating MCS across mainly southwest into
southern KS as the evening and overnight progresses, due to
strengthening isentropic ascent and moisture transport
along/north of a stationary front. Instability/deep layer shear
combination will likely support severe weather, mainly in the form
of damaging winds and perhaps marginally severe hail. While not
overly impressive, low-level shear should be adequate to create a
balanced system-generated cold pool. Additionally, deep layer
shear values (i.e. 0-10km) are impressive (greater than 60-70
kts). While we do not think this will be a high-end derecho due to
marginal low-level storm relative inflow and a modest-at-best
low-level jet, there is concern for a strong bow echo or two
capable of swaths of wind damage overnight across mainly southern
KS and northern OK. The highest threat will likely be between 9pm
and 3am, generally along/south of Hutchinson to Newton to Emporia.
Furthermore, the potential for back-building convection across
mainly southern Kansas in wake of the initial bow echo could spell
pockets of heavy rainfall amounts and localized flooding.

The concern then focuses to dangerous heat/humidity on Friday, as
temperatures soar into the 90s, with 70+ dewpoints likely
advecting north across the region. This will likely support
dangerous afternoon and evening heat indices exceeding 100-105+
degrees. Fully anticipate later shifts will need to issue some
sort of heat headline to cover this threat.

.LONG TERM...(Saturday through Wednesday)
Issued at 321 PM CDT Wed May 30 2018

Expecting a strong cold front to blast south across Mid-America
Saturday, supporting a return to seasonable temperatures and much
lower dewpoints/humidity. The early timing of the cold front does
not favor thunderstorm chances across the region Saturday, with
the exception of far eastern Kansas and points on east/northeast.

Model consensus supports a return to hot, summer-like weather by
next week, as atmospheric heights/thickness increase. Overall
thunderstorm potential will remain relatively low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1212 AM CDT Thu May 31 2018

A severe MCS with strong winds and some hail will race eastward
across south central and southeast Kansas overnight. Expect
sudden and greatly reduced visibilities in heavy rain. Chances for
convection will linger through Thursday across southeast Kansas
with VFR conditions prevailing across the entire area during the
daylight hours.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  91  71  96 /  80  20  10   0
Hutchinson      65  91  70  96 /  60  20  10   0
Newton          66  89  69  94 /  60  20  10   0
ElDorado        67  88  69  93 /  70  30  10   0
Winfield-KWLD   67  91  72  95 /  90  20  10   0
Russell         63  91  68  97 /  20  20  10   0
Great Bend      63  92  68  96 /  30  20   0   0
Salina          65  92  69  97 /  20  20  10   0
McPherson       64  91  69  96 /  40  20  10   0
Coffeyville     69  89  71  94 /  80  50  20   0
Chanute         68  87  69  93 /  80  50  20   0
Iola            68  86  69  92 /  80  50  10   0
Parsons-KPPF    68  88  70  94 /  80  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 30, 7:25 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
825 PM CDT Wed May 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
825 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

The threat for severe thunderstorms is expected to increase late
this evening and persist for most of the night, especially across
southern Kansas where damaging winds from 60 to 75 mph are possible
along with hail that may reach golf ball-sized in a few locations.
Pockets of very heavy rains are also likely with localized flooding.
The greatest severe threat will be generally along and south of a
line extending from Hutchinson to Newton to Emporia.

The Saline River near Russell may approach flood stage later
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hit-or-miss strong to marginally severe thunderstorms may linger
across the entire area Thursday morning, with chances shifting into
far southeast Kansas Thursday afternoon and evening. Widespread
severe weather is not expected.

The Saline River near Russell may hover near flood stage on
Thursday.

Dangerous heat indices reaching 102 to 107 degrees are likely in all
areas on Friday, with the highest indices across southern Kansas.
Dangerous heat indices may linger across southeast Kansas for
Saturday.

Slight chances for a few thunderstorms may exist Tuesday and
Wednesday across the region. The risk for organized severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 30, 10:42 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1142 PM CDT WED MAY 30 2018

KSZ082-091-310515-
Harper KS-Kingman KS-
1142 PM CDT WED MAY 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 1215 AM CDT

* At 1138 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nashville, or 10 miles east of
  Isabel...moving northeast at 45 mph.

Hail as large as nickels...and wind gusts up to 50 mph are possible
with this storm.

* Locations impacted include...
  Kingman, Norwich, Nashville, Willowdale, Zenda, Spivey, Cleveland,
  Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3729 9833 3732 9835 3738 9835 3738 9839
      3750 9847 3754 9847 3774 9816 3773 9810
      3741 9781 3740 9781
TIME...MOT...LOC 0440Z 239DEG 40KT 3748 9835

ES
Special weather statement, May 30, 10:57 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT WED MAY 30 2018

KSZ091-310530-
Harper KS-
1157 PM CDT WED MAY 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...

* Until 1230 AM CDT

* At 1151 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  southwest of Nashville to Sharon to near Hardtner...and moving east
  at 45 mph.

Hail up to the size of dimes and 50 to 55 mph wind gusts are likely
with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
  Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9835 3738 9835 3739 9821 3737 9787
      3721 9780 3707 9780 3700 9787
TIME...MOT...LOC 0456Z 286DEG 44KT 3737 9848 3727 9842 3706 9861

ES

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kingman

When
May 30, 11:12 PM CST to 11:13 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.280

Thunderstorm Wind, Kingman

When
May 30, 11:12 PM CST to 11:13 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -98.280

Several small branches were knocked down by speeds from 55 to 60 mph.

Thunderstorm Wind, Kingman

When
May 30, 11:16 PM CST to 11:19 PM CST
Where
Kingman County, 2.35 mi SSE of Zenda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -98.260

Several large limbs were downed by winds around 70 mph.

Thunderstorm Wind, Harper

When
May 30, 11:24 PM CST to 11:25 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -98.030

No damage was reported.

Thunderstorm Wind, Harper

When
May 30, 11:26 PM CST to 11:29 PM CST
Where
Harper County, 0.55 mi W of Harper
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.280, -98.030

The estimated 70-mph winds caused power outages in Harper.

Thunderstorm Wind, Harper

When
May 30, 11:30 PM CST to 11:33 PM CST
Where
Harper County, 0.55 mi W of Harper
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.280, -98.030

Power outages were reported.

Thunderstorm Wind, Harper

When
May 30, 11:40 PM CST to 11:43 PM CST
Where
Harper County, Anthony
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Tree and power line damage likely resulted as power outages had been reported in and around Harper.

Thunderstorm Wind, Sumner

When
May 31, 12:03 AM CST to 12:05 AM CST
Where
Sumner County, 0.88 mi NE of Milan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -97.670

No damage was reported.

Thunderstorm Wind, Sedgwick

When
May 31, 12:21 AM CST to 12:22 AM CST
Where
Sedgwick County, Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -97.500

No damage was reported.

Thunderstorm Wind, Cowley

When
May 31, 12:28 AM CST to 12:30 AM CST
Where
Cowley County, 1.79 mi WSW of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.060, -97.080

No damage was reported.

Thunderstorm Wind, Sedgwick

When
May 31, 12:32 AM CST to 12:33 AM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.440

No damage was reported.

Thunderstorm Wind, Sedgwick

When
May 31, 12:33 AM CST to 12:34 AM CST
Where
Sedgwick County, 1.38 mi S of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.330

No damage was reported.

Thunderstorm Wind, Cowley

When
May 31, 12:38 AM CST to 12:39 AM CST
Where
Cowley County, 3.45 mi S of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -97.050

No damage was reported.

Thunderstorm Wind, Sedgwick

When
May 31, 12:40 AM CST to 12:42 AM CST
Where
Sedgwick County, 3.52 mi NW of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.740, -97.370

Large limbs were downed near the intersection of 32nd Street and Amidon Avenue. This was a delayed report. The time of the event was estimated from radar.

Thunderstorm Wind, Sedgwick

When
May 31, 12:45 AM CST to 12:47 AM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.720, -97.440

The off-duty NWS employee did not report any damage.

Thunderstorm Wind, Sedgwick

When
May 31, 12:48 AM CST to 12:49 AM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.690, -97.340

The off-duty NWS employee did not report any damage.

Thunderstorm Wind, Elk

When
May 31, 1:45 AM CST to 1:48 AM CST
Where
Elk County, 14.45 mi NNE of Longton
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.570, -95.970

The destructive winds tore off part of a roof from a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755407, 755417, 755418, 755419, 755436, 755437, 755438, 755439, 755440, 755441, 755442, 755443, 755444, 755410, 755445, 755446, 755412.